BUNNELL, Fla. – A Flagler County sheriff's deputy became ill after possibly being exposed to an unknown substance during an arrest Saturday and was given the opioid-reversal drug naloxone, according to the Sheriff's Office.

According to the report, the deputy responded to a disturbance Saturday on North Fig Street. The deputy said he attempted to arrest a suspect, who began resisting. During the scuffle, the deputy's protective glove ripped open.

Soon after the encounter the deputy reported feeling ill and vomited.

The deputy was pale and his pupils were "abnormally pinpointed," according to the incident report.

Due to the suspect's admitted heroin use a paramedic suggested the deputy could be having a reaction to a narcotic he was exposed to and recommended another deputy give him naloxone, according to the report.

It wasn't known what charges prompted the arrest.

All Flagler County first responders carry the opioid-reversal drug known as naloxone.

The deputy was taken to AdventHealth where he was treated and released.

The incident is one of many across the country during which first-responders have reported symptoms when in the proximity of fentanyl or other opioids. However, opioid exposure by proximity is unlikely, according to the American College of Medical Toxicology and other medical experts.  

"Despite concerning stories of emergency responders developing symptoms after exposure of skin to drug residue or powder, the reported symptoms have not been consistent with poisoning by opioids," the ACMT said in a 2017 statement on fentanyl exposure. "In addition, these drugs are not absorbed well enough through the skin to cause sickness from incidental contact.